MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
Us legal, it was reported that the plaintiff underwent a second revision surgery of the left hip on (b)(6) 2019 due a metal related pathology.During the surgery, evidence of significant osteolysis and metalosis was found, and the metallic cup and femoral head were explanted.After the revision, the patient was diagnosed with ¿cobalt cardiomyopathy¿ and suffered severe complications related to progressive cardiogenic shock, acute renal failure with hyperkalemia, hyponatremia, and metabolic acidosis.This issue has not been resolved.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a second left hip revision surgery was performed.During the revision, the acetabular cup, hemi head and modular sleeve were all explanted.The stem remained implanted.As of today, the explanted devices, all of which were used in treatment, have been requested for this complaint but have not become available.A review of the historical complaints data for the acetabular cup, hemi head, modular sleeve and stem was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints were identified to involve both this batch of acetabular cups and this batch of modular sleeves, however, as these devices are no longer sold, no action is to be taken.No other similar complaints were identified to involve these batches of hemi heads or stems.No other complaints have been identified for the part numbers and the reported failure modes in this timeframe.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of manufacturing records did not reveal any waivers, concessions, manufacturing, or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The devices used in treatment have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.A review of escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible, no further escalation actions required.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45o inclination angle.However, the revision operative report indicated the acetabular component found to be vertical.The surgeon indicated that this position of the acetabular cup is most likely the source of metal ions.It is unknown if the vertical position of the acetabular component led to accelerated wear and the reported events.The patient impact beyond that which has already reported cannot be determined.Based on the information provided, we can confirm this complaint.Without return of the devices used in treatment or additional information, we cannot advance this investigation or determine a definitive root cause.Factors which are known to contribute to the alleged fault include excessive physical activity levels, excessive patient weight, and loosening of the components, increasing the production of wear particles, accelerating damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12681794
Report Number3005975929-2021-00482
Device Sequence Number11760100
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/29/2013
Device Catalogue Number74122542
Device Lot Number08FW17358
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2021
Supplement Date Received by Manufacturer03/11/2022
Initial Report FDA Received Date10/22/2021
Supplement Report FDA Received Date03/11/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/30/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309015-SYN POR PLUS HA SO STEM SZ 15; 74222100-MODULAR SLEEVE -4MM 12/14; 71309015-SYN POR PLUS HA SO STEM SZ 15; 74222100-MODULAR SLEEVE -4MM 12/14
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale